Article Text

PDF

Para-aminosalicylic acid-induced hypoglycaemia in a patient with diabetic nephropathy.
  1. P. Dandona,
  2. E. Greenbury,
  3. A. G. Beckett

    Abstract

    A 62-year-old Indian with diabetic nephropathy controlled with metformin, developed miliary tuberculosis for which he was treated with rifampicin, isoniazid and ethambutol. Soon afterwards he developed cholestatic hepatitis and visual disturbance. Rifampicin and ethambutol were stopped. Streptomycin caused vertigo and had to be stopped. The introduction of para-aminosalicylic acid (PAS) led to hypoglycaemic coma. Metformin was stopped. Hypoglycaemic coma recurred. PAS was stopped and the patient's blood glucose concentrations became normal. Treatment with isoniazid and ethambutol led to total recovery from pulmonary tuberculosis. The induction of hypoglycaemia with PAS in this patient suggests a potential role for PAS in the treatment of diabetes mellitus.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.